Journal of Neurology

, Volume 259, Issue 2, pp 386–388

Does fingolimod in multiple sclerosis patients cause macular edema?

Short Commentary

DOI: 10.1007/s00415-011-6367-4

Cite this article as:
Turaka, K. & Bryan, J.S. J Neurol (2012) 259: 386. doi:10.1007/s00415-011-6367-4

Abstract

Multiple sclerosis (MS) is a demyelinating disease of the central nervous system and is the common cause of optic neuritis. Fingolimod, an immunosuppressive agent, is used in MS to prevent acute exacerbations. We report a case of relapsing–remitting MS treated with fingolimod. The patient presented with an acute decrease in vision in the left eye. Eye examination showed clinical macular edema (ME) in the left eye, which was confirmed on fluorescein angiogram and optical coherence tomography (OCT). After discontinuation of fingolimod and treatment with topical corticosteroid medication, there was complete resolution of the ME. The ME as a side-effect of fingolimod is reversible after discontinuing, which was seen on OCT.

Keywords

Fingolimod Multiple sclerosis Macular edema 

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Associated Retina Consultants LtdPhoenixUSA